Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 163, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2003, 9:40 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 21, 2003, 10:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3796 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965
WUUS52 KCAE 220140
SVRCAE
SCC063-079-220230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 PM EDT.
* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEXINGTON..MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OAK GROVE.
WEST COLUMBIA.
SPRINGDALE.
FOREST ACRES.
ARCADIA LAKES.
COLUMBIA.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
LAT...LON 3405 8135 3387 8130 3396 8065 3420 8071
CDLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:11 PM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Jul 21, 2:11 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 211 PM EDT MON JUL 21 2003 A MOIST UNSTABLE AIR MASS IN LATE JULY WITH AN APPROACHING UPPER LEVEL SHORT WAVE ... A VIGOROUS ONE AT THAT IS THE RECIPE FOR THUNDERSTORMS. WE SHOULD SEE AN INCREASING CHANCE OF CONVECTIVE ACTIVITY BEGINNING TONIGHT AS A WEAK VORT MAX APPROACHES THE AREA AND CONTINUING THROUGH WEDNESDAY EVENING AS A MORE POTENT UPPER LEVEL TROUGH MOVES EAST INTO S CAROLINA. ON WEDNESDAY...GIVEN THE COLD AIR ALOFT WITH THE UPPER LEVEL TROUGH AND ASSOCIATED INCREASED KINEMATIC FIELDS...ORGANIZED SEVERE WEATHER IS A CONCERN. THE TROUGH SLOWLY LIFTS TO THE NORTH AND EAST ON THURSDAY INTO FRIDAY AND THE THREAT OF CONVECTION DECREASES. FCSTID = 04 CAE 74 88 73 84 / 20 50 50 70 AGS 74 88 72 84 / 20 50 50 70 SSC 74 88 73 84 / 20 50 50 70 OGB 74 88 73 84 / 20 50 50 70 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Jul 21, 6:35 AM EDT, 15 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-211224- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 635 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THIS MORNING. REFER TO DENSE FOG ADVISORY ISSUED AT 530 AM UNDER PRODUCT HEADER NPWCAE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AND MOVE INTO THE AREA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY OVER THE SOUTH CAROLINA MIDLANDS AND THE CENTRAL SAVANNAH RIVER AREA OF EAST CENTRAL GEORGIA. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. TTH
In the hours before
Special weather statement, Jul 21, 4:43 PM EDT, 4 hours 57 minutes before
SCZ020-021-212139- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 443 PM EDT MON JUL 21 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES IN SOUTH CAROLINA: FAIRFIELD... NEWBERRY... A STRONG THUNDERSTORM WAS LOCATED NEAR THE CITY OF PEAK AND IS MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL BE MOVING INTO FAIRFIELD COUNTY IN THE NEXT 15 MINUTES. THIS STORM COULD PRODUCE WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.
Special weather statement, Jul 21, 5:58 PM EDT, 3 hours 42 minutes before
SCZ028-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 558 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORM WILL CONTINUE TO IMPACT RICHLAND COUNTY THROUGH 630 PM EDT... AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DENTSVILLE. MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DENTSVILLE THROUGH 630 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. TORRENTIAL RAINS UP TO ONE INCH MAY CAUSE MINOR STREET FLOODING AND REDUCED VISIBILITIES.
Special weather statement, Jul 21, 6:41 PM EDT, 2 hours 59 minutes before
SCZ015-016-022-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 641 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT KERSHAW...LANCASTER...CHESTERFIELD COUNTIES THROUGH 705 PM EDT... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL KERSHAW...SOUTHERN LANCASTER COUNTIES. THE STORM IN KERSHAW COUNTY IS EXPECTED TO IMPACT WESTERN CHESTERFIELD COUNTY BY 655 PM. THE STORMS ARE MOVING NORTHEAST AT 15 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. HAIL TO ONE HALF INCH IS ALSO POSSIBLE. TORRENTIAL RAINS UP TO ONE AND A HALF INCHES MAY CAUSE MINOR STREET FLOODING AND REDUCED VISIBILITIES.
Local storm report, Jul 21, 9:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
909 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
746 PM MODOC SC WIND DAMAGE
07/21/03 MCCORMICK SEVERAL TREES DOWN
REPORTED BY PUBLIC.
700 PM THOMSON GA .75 INCH HAIL
07/21/03 MCDUFFIE
612 PM 8 W CAMDEN SC WIND DAMAGE
07/21/03 KERSHAW SEVERAL TREES DOWN.
REPORTED BY COUNTY
SHERIFF.
815 PM HANCOCK SC WIND DAMAGE
07/21/03 LANCASTER SEVERAL TREES
DOWN...REPORTED BY COUNTY
SHERIFF.
CDLLocal storm report, Jul 21, 9:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
928 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
905 PM 5 MILES N OF SALUDA SC WIND DAMAGE
07/21/03 SALUDA TREES DOWN REPORTED BY
SALUDA COUNTY SHERIFF
JDBThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:42 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 33 min |
| Jul 21, 8:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
| Jul 21, 8:57 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 48 min |
| Jul 21, 10:54 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 51 min |
| Jul 22, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.